For Dr. Hansten, it was not his best moment as a pharmacist. It was the late 1960s, and he had just started his first job as a staff pharmacist/ drug information specialist at a hospital in Berkeley, Calif. The drug order that came down in the pneumatic tube said, "Tetracycline 250 mg po every 6 hours. Give 2 oz Maalox with each dose of tetracycline." Not many drug interactions were well-documented in the 1960s, but this was certainly one of them. The young pharmacist called the physician on the phone and explained in his most tactful manner that the antacid would reduce the bioavailability of the tetracycline to nearly zero. The physician was an older man, and his response was something like, "Well sonny, I've been giving tetracycline together with antacids for quite a while now, and I have not seen any problems. So, just fill the orders exactly the way I wrote them." The physician slammed the phone down before the pharmacist could respond, and that was that.
Crestfallen that he had failed in his very first attempt to inform a physician about a drug interaction, the young pharmacist immediately sought consolation from his pharmacist colleagues who were standing nearby. They knew what had happened, however, because they had previously tried to get this physician to change these same orders. With the wisdom that comes with experience, the colleagues pointed out that it might be better that the physician gives his tetracycline with antacids, because his use of tetracycline was almost always prophylactic in patients who did not really need it.
The second author learned something important from that unpleasant experience, howevernamely, that casual clinical experience often is misleading in the assessment of whether a drug interaction is potentially clinically important. Essentially, this physician had been using placebo tetracycline, butbecause the patients did not need the tetracycline in the first placehe never noticed.
Prescribers' difficulty in correctly identifying adverse drug interactions in the clinical setting makes life more difficult for pharmacists, because it can make the prescriber skeptical about the clinical importance of many drug interactions. What pharmacist upon informing a prescriber about a drug interaction in one of his or her patientshas not heard, "I use that combination together all the time, and I don't see any problems"?
What are some of the factors that persuade clinicians to underestimate the clinical importance of drug interactions?
Interactions Involving Inhibition of Drug Effect
As the tetracycline-antacid example showed, inhibition of drug effect is often overlooked. Even when the patient truly needs the affected drug, reduced drug effect may be interpreted as simply normal variation in drug requirements or worsening of the disease state requiring increased dose. Moreover, many drugs are given without any objective measure of drug response, and, in such cases, reduced drug effects easily pass undetected.
Interactions with Rare AEs
Some drug interactions rarely cause serious adverse events (AEs), and thus the individual clinician is unlikely to observe the AE. For example, if a drug interaction causes a serious AE only once in 1000 times that the combination is given, one would have to observe 3000 patients on the combination to have a 95% chance of observing the AE. Those odds presume that the clinician correctly identifies every adverse interaction when it occursa clearly improbable assumption.
Interactions That Mimic Normal Adverse Drug Effects
When the manifestation of an adverse drug interaction is simply an extension of the pharmacodynamic effect of the affected drug, an interaction may be overlooked. For example, when a patient on a benzodiazepine becomes excessively sedated due to a drug interaction, the effect may be written off as just a side effect and the dosage reduced.
Interactions in Complex Patients
In complex patients who have multiple diseases and many drugs being started and stopped, it may be particularly difficult to identify adverse drug interactions. For example, many drugs, diseases, and foods affect the international normalized ratio (INR) in patients on warfarin, and patients with acute illnessespecially infectionscan have wide swings in their INR. Sorting out the effect of drug interactions in such patients is problematic.
Interactions Lost to Follow-up
Ambulatory patients who manifest adverse drug interactions may simply stop one or both medications on their own without ever informing their prescriber. In such cases, the prescriber has no chance of understanding what went wrong. Anyone who has elderly relatives knows that the more obstinate elderly are prone to making decisions about their drug therapy without informing their health care provider.
Drs. Horn and Hansten are both professors of pharmacy at the University of Washington School of Pharmacy. For an electronic version of this article, including references if any, visit www.hanstenandhorn.com.